Thunderstorm Wind, Anne Arundel
- When
- August 18, 4:15 PM EST
- Where
- Anne Arundel County, 0.54 mi W of Pasadena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.100, -76.580
A tree was down near Severna Park.
A southwest flow around high pressure over the western Atlantic ushered in plenty of low-level moisture across Maryland. The moisture combined with strong surface heating for an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southwest flow around high pressure over the western Atlantic ushered in plenty of low-level moisture across Maryland. The moisture combined with strong surface heating for an unstable atmosphere. Showers and thunderstorms developed due to the instability, and some of the thunderstorms were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 1:59 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT TUE AUG 18 2009
.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST TODAY THROUGH FRIDAY. THE
MOIST AIRMASS WILL PROMOTE THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. A COLD FRONT WILL
AFFECT THE REGION LATE FRIDAY AND SATURDAY.
&&
.NEAR TERM /TONIGHT/...
LN MOVG INTO ERN W.V. ATTM. 18Z EKN OB HAD A GUST TO 25 KT W/ THE
LN. WV STLT LOOP SHOWS THE SHORT WV RESPONSIBLE FOR THIS..AS WELL
AS A 2ND WV E OF LAKE ONTARIO. HRRR MDL HAS HAD A GOOD HANDLE ON
THESE STORMS...WHICH KEEP THE LN TRACKING ACROSS THE NRN PART OF
THE CWA AND REACHING THE BAY ARND 00Z. EVE SHIFT WL NEED TO KEEP
AN EYE ON THE SRN FRINGES OF THE NRN LN - HRRR SHOW THOSE STORMS
INTO CNTRL PA ARND 02Z. SUSPECT THESE WL BE ON THE WANE B4
REACHING THE CWA.
AFTR MDNGT A TYPICAL MID AUG EVE. HIGH PRES OFF THE CST WL KEEP
AREA WARM AND MOIST OVRNGT.
&&
.SHORT TERM /WEDNESDAY/...
AFTN/EVE CNVCTN AGN PSBL ON WED. MOST LKLY STORMS FORM OVR THE
MTNS IN HTE AFTN WORKING THEIR WAY E - THE USUAL SUMMER SCENARIO.
HIGHS ARND 90 W/ XCPTN OF M80S HIGHLANDS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE REST OF THE WEEK LOOKS TO PLAY OUT LIKE A TEASER OF APPROACHING
COLD FRONTS AND VERY LITTLE LEFT OVER FROM THE OHIO VLY TO PASS OVER
THE REGION. UNTIL THE PASSAGE OF THE UPPER LEVEL TROF AXIS THIS
WEEKEND /TO WASH-OUT THE INSTABILITY AND HIGH LOW LEVEL
MOISTURE/...SEVERAL PERIODS OF LOW AND MED-RANGE RAIN CHANCES FROM
DISSIPATING BOUNDARIES AND RESIDUAL EWD MOVING ACTIVITY OFF THE
CNTRL APLCNS. THE BEGINNING OF THIS PERIODS STARTS W/ THE END OF THE
INFLUENCE FROM THE CURRENT UPPER WAVE PASSING TO NE OF THE GREAT
LAKES REGION. THE LEFTOVER COLD FRONT WILL LINGER BACK INTO THE
CAROLINAS AND THE TIDEWATER REGION...AS THE NEXT SYSTEM GEARS UP
ACROSS THE NRN PLAINS.
AN ANOMALOUSLY COLD UPPER VORT WILL PUSH DOWN INTO THE WRN GREAT
LAKES THURS INTO FRI. AS THIS FEATURE SLOWLY PUSHES EWD...MODEST
AMOUNTS OF GULF MOISTURE WILL BE TAPPED AND STREWN ACROSS THE DEEP
SOUTH AND ALL ACROSS THE OHIO VLY AND ERN SEABOARD. MORE SCATTERED
SHOWERS/STORMS WILL DEVELOP EACH AFTN...THOUGH W/ ONLY MODEST
INSTABILITY ACROSS THE MID ATLC. MODEL SOUNDINGS SHOWING VERY MOIST
PROFILES AND FAIRLY WEAK SHEAR /MEAN 0-6KM AVG 20-30KT/. THURS AND
FRI WILL EACH HAVE THEIR FAIR SHARE OF INSTABILITY AND MOISTURE
AVAILABLE AS WEAK AREAS OF LIFT SLIDE ACROSS THE REGION /FRI LOOKS A
BIT BETTER IN TERMS OF CONVECTIVE PARAMETERS/...THO GUIDANCE HAS
BEEN PERSISTENT IN SHOWING MORE OF A TREND OF APPROACHING ACTIVITY
ACROSS THE WRN ZONES AND DISSIPATING ACROSS THE MID ATLC PIEDMONT
REGIONS. LOCALIZED HEAVY RAIN WILL LIKELY BE MONITORED W/ FORECAST
PWATS NEAR 2 INCHES EACH DAY.
SAT/SUN A BIT UNCERTAIN SINCE A TROPICAL SYSTEM ALSO LOOMS FAR OFF
THE ATLC COAST AT THIS TIME. THO THE SYSTEM ITSELF LOOKS TO STAY
WELL AWAY FROM THE US COASTLINE...THE APPROACHING UPPER LEVEL TROF
AXIS FROM THE GREAT LAKES MAY TAKE A DAY OR TWO TO EXIT OFF THE
COAST. FOR NOW...TAKING POPS OUT LATER ON SAT EVNG AND OFFSHORE
OVERNIGHT...THO THE TYPICAL SECONDARY WAVE MAY RIDE BACK UP THE
CAROLINAS AND INTO SRN VA /CLIPPING THE SERN PART OF THE CWA/. MUCH
DRIER CONDITIONS FOR EARLY NEXT WEEK.
&&
.AVIATION /THIS EVE THROUGH SUNDAY/...
VFR CONDS XPCTD THIS EVE W/ XCPTN OF DURG TSTM ACTVTY. MVFR IN LGT
FOG LATE TNGT AT CHO/MRB.
MOIST AND UNSTABLE FOR THU/FRI. PERIODS OF RAIN/TSTMS INTERMITTENTLY
INTO SAT EVNG...THO LIKELY DRY MUCH OF THE TIME. MAINLY LOOKING FOR
SCATTERED BANDS OF SHOWERS/STORMS EACH DAY AS RESIDUAL ACTIVITY
SLIDES BY FROM THE WEST. A COLD FRONT EXPECTED TO MOVE THRU THIS
WEEKEND...BRINGING DRIER CONDITIONS FOR EARLY NEXT WEEK.
&&
.MARINE...
WINDS BEGINNING TO PICK UP ON THE BAY. SRLY CHANNELING LATE THIS
AFTN THIS EVE XPCTD AND HV KEPT THE MARGINAL SCA IN EFFECT. WINDS
GO LGT AFTR MDNGT.
MOIST AND UNSTABLE FOR THU/FRI. PERIODS OF RAIN/TSTMS INTERMITTENTLY
INTO SAT EVNG...THO LIKELY DRY MUCH OF THE TIME. MAINLY LOOKING FOR
SCATTERED BANDS OF SHOWERS/STORMS EACH DAY AS RESIDUAL ACTIVITY
SLIDES BY FROM THE WEST. A COLD FRONT EXPECTED TO MOVE THRU THIS
WEEKEND...BRINGING DRIER CONDITIONS FOR EARLY NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ530>532-537-539-540.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ533-534-
541-543.
&&
PRODUCTS...WOODY/GMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 257 PM EDT TUE AUG 18 2009 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191400- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 257 PM EDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC THIS AFTERNOON AND EVENING. THE ADVISORY REMAINS IN EFFECT FOR THE LOWER HALF OF THE MARYLAND CHESAPEAKE BAY THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-191400- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 257 PM EDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 322 PM EDT TUE AUG 18 2009 MDZ009-VAZ053-182000- MONTGOMERY MD-FAIRFAX VA- 322 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY AND FAIRFAX COUNTIES... AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF BRADLEY FARMS...MOVING NORTHEAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE POTOMAC AND ROCKVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT TUE AUG 18 2009 MDZ014-182145- ANNE ARUNDEL MD- 503 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL COUNTY... AT 502 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BENFIELD...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE SEVERNA PARK...PASADENA...GREEN HAVEN...PAROLE...ARNOLD...SILLERY BAY...LAKE SHORE...PINEHURST AND GIBSON ISLAND. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND TORRENTIAL RAIN CAN BE EXPECTED WITH THIS STORM. RAINFALL IN EXCESS OF AN INCH WILL BE POSSIBLE IN LESS THAN AN HOUR. THIS MAY CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. HTS
The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was down near Severna Park.
Penny size hail was reported near Riverdale.
A tree was down near the intersection of Harford Road and Putty Hill Avenue.
A tree was down on Harford Road and Cub Hill Road.
A tree was down on Forest Drive.
A tree was down near the intersection of Walters Mill Road and Grier Nursery Road. This resulted in a vehicular collision.
Trees were down in the Lapidum area.
A tree was down on Ridge Road near Whiteford Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190895, 190911, 190899, 190902, 191537, 190903, 190905, 190906.